To the Editor.—The white clot syndrome recently reported by Towne et al1 is disturbing. The complications of therapy with heparin are a problem not only for physician and patient, but for the clinical pharmacist, who is often called on to explain them. Another problem of therapy with heparin that can result in thromboembolic sequelae is a heparin-induced decrease in levels of antithrombin 3. Antithrombin 3 is believed necessary for heparin's antithrombic effects and, paradoxically, in some patients, heparin causes a reduction in the level of this factor.2 Towne and his fellow workers made no mention of this and one wonders if reduction in the levels of antithrombin 3 could have been an aggrevating factor. Although the thrombi were of arterial origin where platelet aggregation is believed to be of greater importance than the intrinsic coagulation system, a heparininduced depletion of antithrombin 3 may have contributed to the
STEIN ZLG. Heparin and Antithrombin 3. Arch Surg. 1979;114(8):980. doi:10.1001/archsurg.1979.01370320112029
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: